BRAINLAB SE SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Back to Search Results |
| Model Number |
22268-04 |
| Medical Device Problem Codes |
Use of Device Problem (1670); Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Hemorrhage/Blood Loss/Bleeding (1888); Hemothorax (1896)
| Date of Event |
10/02/2025
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since two screws were placed in the patient's spine in different positions than desired with brainlab navigation involved, and could have led to harm of the spinal cord and/or blood vessels, and thus in a worst-case scenario ultimately to serious harm to the patient.According to the surgeon (treating clinician): the deviation of 2 of the 8 spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screws were corrected to their intended positions with navigation at the very same surgery.The final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was a direct/ an increased risk of harm to a critical structure (blood vessels - a t10 segmental artery) due to the reported problem.The patient experienced a high amount of blood loss and a hemothorax and required further interventions to revert a serious deterioration of health (coiling of a segment of the artery, followed by thorax drainage, followed by another bleeding 6hrs later and then again coiling, followed by thoracoscopic clipping).The patient was not extubated after the spine surgery, but only the next day, in the intensive care unit, ca.24 h later.Hospitalization of the patient was prolonged as a result of this issue.A comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.H6, h7: a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report to the fda upon completion of investigation.
Event or Problem Description
A minimally invasive surgery on the thoracic and lumbar spine for a fusion of vertebrae t10 to l2, due to fracture at t11 and t12, with intended placement of 8 vertebra screws bilateral for fixation (at t10, t11, l1 and l2), was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 2.0.From an intra-operative scan, the surgeon discovered that 2 of the 8 screws placed with the aid of navigation deviated from their intended positions at left and right t10.According to the surgeon (treating clinician): the deviation of 2 of the 8 spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screws were corrected to their intended positions with navigation at the very same surgery.The final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was a direct / an increased risk of harm to a critical structure (blood vessels - a t10 segmental artery) due to the reported problem.The patient experienced a high amount of blood loss and a hemothorax and required further interventions to revert a serious deterioration of health (coiling of a segment of the artery, followed by thorax drainage, followed by another bleeding 6hrs later and then again coiling, followed by thoracoscopic clipping).The patient was not extubated after the spine surgery, but only the next day, in the intensive care unit, ca.24 h later.Hospitalization of the patient was prolonged as a result of this issue.
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since two screws were placed in the patient's spine in different positions than desired with brainlab navigation involved, and serious injury of the patient did occur - according to the surgeon (treating clinician): the deviation of 2 of the 8 spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screws were corrected to their intended positions with navigation at the very same surgery.The final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was a direct/ an increased risk of harm to a critical structure (blood vessels - a t10 segmental artery) due to the reported problem.The patient experienced a high amount of blood loss and a hemothorax and required further interventions to revert a serious deterioration of health (coiling of a segment of the artery, followed by thorax drainage, followed by another bleeding 6hrs later and then again coiling, followed by thoracoscopic clipping).The negative clinical effect on the patient was reversible (no organ damage).The patient was not extubated after the spine surgery, but only the next day, in the intensive care unit, ca.24 h later.Hospitalization of the patient was prolonged as a result of this issue.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the main root cause of the deviating placements of 2 pedicle screws at vertebra t10 performed with the aid of navigation, as well as their deviating placements during their initial revision attempt, is: - relative movements of the vertebra operated on (t10) during the surgery in relation to the vertebra the patient reference array was initially fixated to (l3), due to an insufficiently rigid connection of the anatomy in between (including fracture at t11-t12), the patients breathing patterns, multi-level nature of the procedure, and the forces applied to the bone during instrumentation.Imaging data provided by the hospital showed that the patient anatomy of the affected placements moved in between the pre-placement and the post-placement image scans.Additionally, when the array was repositioned to t9 (positioned above t10) for the fourth registration this minimized anatomical movement allowing for correction of the misplaced screws.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae - in combination with a not sufficiently rigid anatomical connection of the vertebra operated on, results in relative movements of the vertebra (actual anatomy) during the surgery that cannot be compensated for by the navigation software displaying instrument positions on the registered pre-placement patient image scan.The effect of the relative movements increases with increasing distance from the vertebra where the patient reference array is fixated.To a lesser extent, additional contributing factor for the deviation of the revision screws placed, is: movements of the u-air matrix and/or patient anatomy after or during the pre-placement image scan with automatic image registration of the anatomy to navigation, caused by e.G.Breathing of the patient and placement of the u-air outside of recommendations.This is a multi-level procedure with several levels between the reference array and instrumented level with a fracture between t11-t12 (which further reduces spine rigidity).Additionally, the u-air matrix was placed outside of recommendations bridging the patients arm and torso for the second registration this resulted in an inaccurate anatomy location registration to the navigation.Apparently, the resulting deviation between the actual patient anatomy locations during the placements and the registered pre-placement patient image scan displayed by the navigation for instrument position visualization, was not recognized by the user with the necessary navigation accuracy verification of the registration, after draping, and throughout the surgery before and during performing significant invasive actions with the aid of navigation.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
Event or Problem Description
A minimally invasive surgery on the thoracic and lumbar spine for a fusion of vertebrae t10 to l2, due to fracture at t11 and t12, with intended placement of 8 vertebra screws bilateral for fixation (at t10, t11, l1 and l2), was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 2.0.From an intra-operative scan, the surgeon discovered that 2 of the 8 screws placed with the aid of navigation deviated from their intended positions at left and right t10.According to the surgeon (treating clinician): the deviation of 2 of the 8 spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screws were corrected to their intended positions with navigation at the very same surgery.The final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was a direct/ an increased risk of harm to a critical structure (blood vessels - a t10 segmental artery) due to the reported problem.The patient experienced a high amount of blood loss and a hemothorax and required further interventions to revert a serious deterioration of health (coiling of a segment of the artery, followed by thorax drainage, followed by another bleeding 6hrs later and then again coiling, followed by thoracoscopic clipping).The negative clinical effect on the patient was reversible (no organ damage).The patient was not extubated after the spine surgery, but only the next day, in the intensive care unit, ca.24 h later.Hospitalization of the patient was prolonged as a result of this issue.